What Are You Struggling With?
50 Most Commonly Prescribed MedicationsGrab My Free CheatsheetDo You Know the 50 Most Commonly Prescribed Meds in the US? Our cheatsheet can help...

Haloperidol (Haldol)

What is the Generic Name for Haldol?

Haloperidol

What is the Trade Name for Haloperidol?

Haldol

What are the Indications of Haloperidol (Haldol)?

  • Schizophrenia
  • Mania
  • Aggressive and agitated patient

What are the Actions of Haloperidol (Haldol)?

Alters the effect of dopamine

What is the Therapeutic Class of Haloperidol (Haldol)?

Antipsychotic

What is the Pharmacologic Class of Haloperidol (Haldol)?

Butyrophenones

Check Out the Full List of Nursing Medications in the Study Guide!

50 Most Commonly Prescribed MedicationsDo You Know the 50 Most Commonly Prescribed Meds in the US? Our cheatsheet can help...
Grab My Free Cheatsheet

Podcast Transcription

Haldol is a medication that can be given often depending on the setting that you’re in. If you’re in the mental health floor you may give it often or if you’re in an ICU setting or a setting where patients become extremely agitated, there’s a possibility you may give this medication. Haloperidal, trade name Haldol is generally given to treat schizophrenia, mania, aggressive and agitated patients. It’s not really going to be given to someone who’s a little bit agitated or just a little upset but when someone becomes to the point that they have super human strength and they’re incredibly agitated and thrashing, Haldol might be an option for that sort of agitation.

 

What does it do? Well, what Haldol does, it alters the effect of Dopamine. More specifically, what it does is it’s a Dopamine agonist. It’s going to block those Dopaminergic receptors and thereby help with treating schizophrenia, the mania and this aggression. It belongs to the therapeutic class anti-psychotic and the pharmacologic class is Butyrophenones with Haldol being one of the main medications in that class. What are the nursing considerations with this? Well nursing considerations are going to be watch out for extrapyramidal symptoms. Use cation because it is one of the medications that can cause Qt prolongation. What does that mean? Well the QT interval you know, is kind of ventricular contractions and things like that.

 

What happens when you elongate that QT interval is you can actually lead to ventricular arrhythmias that can be life threatening. It would be important, it would be smart to have your patient on cardiac monitoring if they are going to be taking Haldol. It can also cause seizures, constipation, dry mouth and a granulocytosis. When you give this medication you should be obviously assessing for hallucinations. You should be assessing the patient’s agitations, see that it’s improving and you should assess how long it takes for the patient to improve et cetera. You should also monitor human dynamics.

 

Like I said because it can cause these QT prolongations, it would be important to really monitor human dynamics. It can also cause severe elevation or severe instability of blood pressure due to something called Neuroleptic Malignant Syndrome. Basically what Neuroleptic Malignant Syndrome is, is it’s muscle  rigidity, fever, autonomic instability and cognitive changes including delirium and it can cause some lab changes as well. What you’re really going to want to do is, this is a very severe and life threatening side effect of medications like Haldol cause Neuroleptic Malignant Syndrome like I said, can cause these muscle cramps, fever, instability of the blood pressure and acute changes in mentation.

 

You’re really going to monitor your patients for these changes. Of course we’re trying to suppress schizophrenia, we’re trying to suppress agitation but if you’re noticing severe alterations in mental status, delirium, coma and increased agitation, this could be a sign of Neuroleptic Malignant Syndrome. Again, monitor blood pressure and temperature. That’s kind of what Neuroleptic Malignant Syndrome is. You’ll see it pop-up every now and then but especially with Haldol. You’ll want to monitor CBC with differential because part of Neuroleptic Malignant Syndrome as well is it can elevate, create an impossible kinase levels.

 

It can help give you an idea of, is the patient going into Neuroleptic Malignant Syndrome or is the medication being therapeutic? Those are some of the kids of things you’re going to want to monitor. The biggest things you’re going to want to know about this is the Neuroleptic Malignant Syndrome and kind of what that is. Again, fever, muscle rigidity, autonomic instability including blood pressure instability and cognitive changes and then also the fact that it can cause QT prolongation. Those are the biggest things you need to know about Haloperidal. It’s a medication you will end up giving in some point of your nursing career but basically that’s what you need to know about it, alrighty.

 

Date Published - Jun 15, 2015
Date Modified - Jun 10, 2016

Jon Haws RN

Written by Jon Haws RN

Jon Haws RN began his nursing career at a Level I Trauma ICU in DFW working as a code team nurse, charge nurse, and preceptor. Frustrated with the nursing education process, Jon started NRSNG in 2014 with a desire to provide tools and confidence to nursing students around the globe. When he's not busting out content for NRSNG, Jon enjoys spending time with his two kids and wife.